Obviously much is not being disclosed.
NEW YORK (Reuters Health) May 06 - An analysis of data collected from 2002 to 2007 suggests that postvaccination vasovagal reactions are becoming more common in the US, primarily among adolescent girls, findings in the May 2nd Morbidity and Mortality Weekly Report indicate.
Although rare, some of these episodes resulted in serious injury, such as head trauma, according to the analysis conducted by researchers from the US Food and Drug Administration and the Centers for Disease Control and Prevention.
Given that the bulk of postvaccination syncopal events occurred within 15 minutes of vaccination, the report supports the Advisory Committee on Immunization Practices' (ACIP) recommendation that patients be observed, sitting or lying down, for this period.
Prior reports have indicated that postvaccination syncope is most common among teenagers. Thus, an increase in such events might be expected after the ACIP began recommending, in 2005 and 2006, the use of three newly licensed vaccines for this age group: the quadrivalent human papillomavirus recombinant vaccine (Gardasil), the quadrivalent meningococcal conjugate vaccine (Menactra), and the tetanus toxoid, reduced diphtheria toxoid, and acellular pertussis vaccine (Adacel).
To investigate this possibility, Dr. A. Sutherland from the FDA and associates compared syncopal episodes logged in the Vaccine Adverse Event Reporting System from 2002 to 2004 with episodes recorded from 2005 to July 31, 2007.
In the more recent time period, 463 reports of postvaccination syncope among subjects 5 years of age and older were logged, more than double the 203 reports made in the earlier time period. From 2002 to 2006, postvaccination syncope reports climbed from 0.30 to 0.54 per million doses distributed.
Compared with reports received from 2002 to 2004, those received from 2005 to 2007 were more likely to involve a person between 11 and 18 years of age (47.3% vs. 62.0%) and a female (61.1% vs. 77.5%). Roughly 63% of the 2005 to 2007 reports involved receipt of Gardasil, Menactra, or Adacel.
Postvaccination syncope reports coded as serious actually fell from 9.9% to 7.1% during the study period, although this was not statistically significant. Of 10 serious reports in which secondary injury occurred, 9 involved head injury and 1 involved a motor-vehicle accident.
Mor Mortal Wkly Rep CDC Surveill Summ 2008;57:457-460.